Thyroid UK
87,770 members102,463 posts

My Story

I am a 41 year old male and until May 2015 I was fit and well and living a normal life. Then, one morning I woke up, got out of bed and felt like the world was spinning the wrong way. Thinking that I had stood up too fast, I sat down, but the feeling continued. It went on like that all day. And so it began!!!!

The following day the dizziness had gone but I felt very tired, like I had no energy. Arms and legs felt really heavy, a little bit like having mild flu symptoms. I decided that I should see my GP and got in a few days later. He asked some questions and sent me for a blood test.

While I was waiting for the results of my blood test I remember one evening, sat at home watching TV, I felt a very strange sensation in my chest. My heart started racing and I felt adrenalin coursing through me like never before. My wife insisted I get checked out so I went to A&E. By the time I got there the symptoms had subsided. They did some tests, including a heart trace which confirmed that there was nothing wrong with my heart and the doctor actually put it down to anxiety, even though I had never had anything like that before, oh well!

A week later I got a letter from the GP asking me to go in and see him. He told me that I had an under-active thyroid and that I needed to take some medication. Not knowing what that was I asked how long I would be on the medication for, the doctor gave me a strange look "For life" he said.

I left feeling pretty deflated. Medication at 39? Wow!

I started taking the tiny 50mg tablet that day and after a few days I was feeling more energised and nearly back to normal. The improvements continued over the next few weeks and after a blood test confirmed I was taking the right amount, I carried on with life as normal.

Nearly a year later I started with the tiredness symptoms again and feeling a little light headed. I went back to the GP, he refered me for a blood test and before I knew it I was on 75mg a day. Never mind I thought, as long as it works for me.

It didn't. The symptoms persisted and I found myself back at the GP less than two months later. Another blood test. Now 100mg and after a few weeks another test revealed my levels were right.

Did I start to feel better? A little I suppose but never 100%

That is about the time that the other symptoms started. The worse symptom of this whole sorry saga. Heart palpitations. Infrequent at first, then more regular. Then without explanation they would stop for several weeks before reappearing. I actually ignored them for the most part, primarily because I have a job that can be stressful and involves shift work and I put them down to that.

This carried on until one day in July this year I had the same strange sensation in my chest I had had two years previous. This time however I decided to ride it out at home. I managed an hour with my heart rate at a level I can't even achieve while exercising, before deciding to drive to A&E. They put me on a machine and to cut a long part of a long story short, I spent the next two nights on a Cardiology ward.

Fortunately, after tests including ECG, stress tests, chest X-rays and a CT scan, I was given the all clear. I had suffered something call paroxysmal atrial fibrillation and now I am taking a beta blocker to prevent it happening again. On being discharged by my Cardiologist I asked her why it had happened. The answer? She couldn't say! Could be one of many reasons. I asked if it was related to my thyroid and she dismissed it.

So fast forward to now. What are my symptoms? Well, the palpitations are still happening and the tiredness is there some of the time, I am taking two types of medication and basically feeling very frustrated. I just want to feel normal.

I have posted this in the hope that someone can recognise my symptoms and point me in the right direction. I am also considering lowering my Levothyroxine in the hope that the palpitations stop. Any suggestions will be gratefully received. Merry Christmas.

11 Replies
oldestnewest

Welcome to the forum, Mat41.

Before lowering your Levothyroxine dose please be advised that palpitations can occur in undermedicated as well as overmedicated people. If you post your recent thyroid results and ranges I will tell you whether you are optimally dosed.

Fatigue can be due to undermedication and/or low ferritin, vitamin d, B12 and folate. Ask your GP to do blood tests to check. Post the results and ranges in a new post and members will advise.

2 likes
Reply

Please don't think of it as 'medication'. Levo isn't a drug, it's thyroid hormone replacement. It doesn't alter your body, or your mind, in any way, it just replaces the hormone your thyroid can no-longer make for itself. It can happen at any age.

Your story is pretty much typical, follows the normal pattern of the decline of a thyroid. 100 mcg isn't a very high dose, and with time, you will probably need further increases. It's nothing to worry about, just as long as it makes you feel well. :)

2 likes
Reply

Hi mat41, be assured you’re not alone. I got diagnosed last year ( 45 years old )which was a shock to me as I was seemingly fit and well without symptoms but my TSH was over 50. My GP started me on 100mcg of Levothyroxine and I then suffered really bad anxiety attacks until I reduced it down to 75. I felt well for a while then started to go downhill again after a few months so I’m now back on 100 and just about to increase to 125. I have occasional palpitations but I’m used to it now but I must say I have definitely felt better now my vitamins are improving. Have you had you thyroid antibodies tested ? This can also give you odd symptoms from time to time if they are raised. Take in all the advice and information on here and hopefully you’ll learn to improve things. Good luck and hope you start feeling better soon.

1 like
Reply

Wow Tim. Think your GP threw too much at you to start of. 50 is the accepted dose and then retest after 6 weeks.

1 like
Reply

Hi Silverfox7, it certainly didn’t do me any good on that amount straight off. I’ve been on Levo now for a bit over a year and a half and the docs have only tested my blood once. One of the GP’s gave me a prescription for 175mcg a day so I just self medicate now without any input from GP’s as they seem clueless.

Reply

Were you correctly medicated when they tested you?

Reply

No, my TSH was still high, around 11 at that time. I felt terrible and eventually went back up from 75 to 100 about a year ago. The gp that I spoke too at the time said she was hypo also and has had no symptoms on Levo so was of the opinion that either I was making it up or they weren’t related to hypo.

I mentioned my vitamin levels being lowish from my first private bloods but she just said they were fine and wouldn’t be affected by my Hypothyroid or hashimoto’s.

Reply

Well my follow up to you not being correctly medicated then with those results they should have continued testing until you were. The so called expert who was hypo doesn't really understand it which really is frightening!

1 like
Reply

Thanks for the replies. I don't have my most recent blood test results as they were taken while I was in hospital in July. I was told however that they were in the normal range.

What vitamin supplements do you recommend?

Reply

Have you got any results for Vitamins ? Without those it’s difficult to say PS. Normal is rarely optimal.

Reply

Hi, I have been living without a thyroid now for 17 years. For years I only took T4 ie levo and everything was fine. Now I have symptoms like cholesterol, high blood pressure, heart that goes wild, etc....... We change and what was good once might not be after a while. I am now on T4 and T3 and feeling much better. You want to ask your endocrinologist to have both tested to really know if you transform T4 into T3 as much as you need. A GP won't do it because they don't know enough. They know the General not the Special hence the necessity of a Specialist. You need to get prepared, read, learn and show understanding otherwise, you'll keep on struggling with no improvement and be fed with beta blocker, statines, etc.. all of which are useless and bad because they cover symptoms that are the consequence of your thyroid not the cause. Good luck and get knowledgeable.

Reply

You may also like...